Alabama, 2018

Damaging Winds in Alabama, September 4, 2018

September 4, 2018 · NWS TAE · 2 events in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 4, 1:45 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 4, 1:45 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
345 PM EDT Tue Sep 4 2018

...TROPICAL STORM GORDON CONTINUES TO IMPACT MAINLY THE GULF
COASTAL WATERS WITH LOCALLY HEAVY RAIN ALONG THE COAST...

.NEAR TERM [Through Tonight]...

Tropical Storm Gordon continues to track northwest toward the
AL/MS/LA coastlines. Movement has slowed slightly to 15 mph. Gordon
appears more organized this afternoon. Feeder bands on the southeast
side of the circulation may rotate into the region this afternoon or
evening. Gordon is forecast to continue strengthening to a Cat 1
hurricane before landfall near the MS Coast.

Tropical Storm warnings are in effect for parts of the coastal
waters. Tropical storm force winds will remain offshore. For inland
and coastal areas tropical storm force winds are not expected.
However, convective feeder bands moving onshore can produce strong or
even severe winds locally. SPC has Big Bend Florida west of
Tallahassee in a marginal risk for severe storms. Most of the
Panhandle Coast is in a slight risk for severe storms.

Scattered thunderstorms are developing over North Florida and South
Central Georgia. Thunderstorm activity will increase this afternoon
and evening as easterly flow moves storms westward into the region.
Feeder bands are also moving in from the south. Overnight
thunderstorms and rain will be more confined mainly west of a line
from Tallahassee to Dothan as Gordon moves away from the region.
Overnight expect cloudy skies with lows in the lower 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

By Wednesday morning, Gordon will be weakening from a tropical storm
to depression status somewhere over southern Mississippi and
tracking northwestward further away from the forecast area. Deep
layer ridging northeast of the forecast area over the Mid Atlantic
stated will place the forecast area in a region of deep-layer
easterly flow. A tropical upper tropospheric trough (TUTT) will
approach Florida on Thursday and be over the peninsula by Friday
morning. PoPs on Wednesday will still be influenced by the proximity
of Gordon with likely PoPs over Walton County tapering to 20-30
percent across our eastern time zone counties which will be closer
to the ridging. On Thursday, the pattern reverses as higher PoPs in
the 40-50% range will be over our eastern zones closer to the TUTT
with 20-30 PoPs further west. Overnight temperatures will be a few
degrees above normal during this period with daytime highs
close to normal around 90.

.LONG TERM [Friday Through Tuesday]...

The TUTT will gradually weaken as it moves west across the Gulf of
Mexico during this period. Its presence and contributions from the
east-coast sea breeze will enhance PoPs across our eastern zones
once again on Friday. From the weekend through early next week, we
will settle into a fairly typical summertime pattern with scattered
thunderstorms developing on the sea breeze and outflow boundaries
each day. Temperatures will be seasonally warm.

&&

.AVIATION [Through 18Z Wednesday]...

All terminals have returned to VFR conditions as of early this
afternoon. However, there will be periods of MVFR/IFR cigs/vsbys
in convection associated with the outer rain bands from TS Gordon.
Also, winds will gust at times in the 15-25 kt range with the
highest gusts at ECP. Expect MVFR/IFR ceilings and possibly vsbys
to gradually return by this evening and linger at least through
13-15z Wednesday.

&&

.MARINE...

Tropical storm warnings will remain in place across parts of the
coastal waters into tonight, mainly for gusts. All marine headlines
will be dropped by Wednesday morning, except in the surf zone where
surf heights and residual swells will continue to support a high rip
current risk at least through Wednesday. Easterly winds will prevail
through the end of the week before returning to southeasterly for
the weekend.

&&

.FIRE WEATHER...

Tropical Storm Gordon will move away from the region tonight with
rain chances returning to near normal levels for the next few days.
With a moist airmass in place, there are no fire weather concerns
through the remainder of the week.

&&

.HYDROLOGY...

Radar estimated storm-total rainfall of 2-3 inches has fallen over
Gulf and western Franklin Counties. An additional 1.5 to 2 inches is
expected across the coastal counties from Franklin westward. These
totals should not result in any significant flooding concerns.
However, rain rates will be high and it is certainly possible that
localize flooding of poor drainage areas could occur near the coast.
The threat appears insufficient for a flood watch at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  90  74  91  73 /  40  30  20  30  30
Panama City   74  86  74  89  73 /  70  50  20  20  20
Dothan        72  87  72  90  71 /  50  40  20  20  20
Albany        73  90  73  91  72 /  30  20  10  30  20
Valdosta      73  91  72  90  72 /  20  30  10  40  10
Cross City    74  92  73  91  72 /  30  30  10  40  20
Apalachicola  77  86  76  88  75 /  70  40  10  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 5 AM EDT /4 AM CDT/ Wednesday for
     Coastal Bay-South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Wednesday for
     Coastal Franklin-Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT Wednesday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM.

     Tropical Storm Warning for Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...McD
MARINE...Wool
FIRE WEATHER...Godsey
HYDROLOGY...Wool

In the hours before

Special weather statement, Sep 4, 11:47 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM EDT TUE SEP 4 2018

GAZ129-146>148-159-160-041830-
Berrien GA-Brooks GA-Tift GA-Lowndes GA-Colquitt GA-Cook GA-
147 PM EDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTHWESTERN BERRIEN...
WESTERN LOWNDES...BROOKS...EASTERN COLQUITT AND SOUTH CENTRAL TIFT
COUNTIES UNTIL 230 PM EDT...

At 147 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Hahira to near I-75 At
Exit 16. Movement was northwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Nashville, Adel, Quitman, Valdosta, Tifton, Moultrie, Hahira, Sparks,
Omega, Ray City, Lenox, I-75 At Exit 16, Unionville, Phillipsburg,
Remerton, Morven, Berlin, Cecil, Ellenton and Reed Bingham State
Park.

LAT...LON 3115 8316 3111 8316 3090 8329 3067 8332
      3077 8372 3117 8372 3146 8353 3117 8313
TIME...MOT...LOC 1747Z 126DEG 23KT 3114 8322 3094 8334 3078 8336

25-CAMP
Special weather statement, Sep 4, 1:30 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
330 PM EDT TUE SEP 4 2018

FLZ018-019-042015-
Inland Jefferson FL-Madison FL-
330 PM EDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND WEST
CENTRAL MADISON COUNTIES UNTIL 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Monticello, moving west at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Monticello, Greenville, Lamont, Aucilla, Capps, Lois, Nash, Thomas
City, Drifton, Casa Blanco, Waukeenah, Montivilla, Wacissa and
Wacissa Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3051 8360 3038 8364 3033 8400 3061 8394
TIME...MOT...LOC 1929Z 100DEG 18KT 3042 8370

11-NGUYEN
Special weather statement, Sep 4, 1:48 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM EDT TUE SEP 4 2018

GAZ121-123-142>144-042030-
Miller GA-Baker GA-Calhoun GA-Clay GA-Early GA-
348 PM EDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MILLER...SOUTHEASTERN
CLAY...WESTERN BAKER...SOUTHERN CALHOUN AND EARLY COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Leary, or 13 miles south of Morgan, moving west at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Colquitt, Blakely, Arlington, Columbia, Douglasville, Centerville,
Damascus, Bluffton, Iveys Mill, Parksville, Rock Hill, Mimsville,
Early Co A/p, Hentown, Bellview, Hilton, Rowena, Harrisons Mill,
Milford and Zetto.

LAT...LON 3143 8439 3114 8451 3121 8510 3123 8510
      3125 8511 3161 8498
TIME...MOT...LOC 1948Z 102DEG 26KT 3134 8456

11-NGUYEN
Special weather statement, Sep 4, 1:50 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT TUE SEP 4 2018

FLZ028-029-034-128-134-042030-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
350 PM EDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
NORTHWESTERN DIXIE AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 430 PM
EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cross City, moving northwest at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cross City, Steinhatchee, Horseshoe Point, Horseshoe Beach, Tennille,
Shamrock, Howell Place, Clara, Cross City Airport, Jena, Hines,
Jonesboro, Salem and Eugene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2949 8347 2960 8349 2968 8363 2970 8364
      2994 8338 2958 8303 2938 8331
TIME...MOT...LOC 1950Z 121DEG 24KT 2960 8323

11-NGUYEN
Special weather statement, Sep 4, 2:01 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
401 PM EDT TUE SEP 4 2018

FLZ028-128-042045-
Inland Taylor FL-Coastal Taylor FL-
401 PM EDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TAYLOR COUNTY UNTIL 445
PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Perry, Pinland, Scanlon, Econfina, Iddo, Secotan, Foley, Perry-Foley
Airport, Bucell Junction, Athena, Cabbage Grove and Hampton Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2987 8358 3009 8401 3010 8400 3009 8399
      3012 8398 3030 8377 3030 8372 3001 8346
TIME...MOT...LOC 2001Z 130DEG 22KT 3003 8359

11-NGUYEN
Local storm report, Sep 4, 2:27 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 S AUCILLA             30.43N 83.76W
09/04/2018                   JEFFERSON          FL   911 CALL CENTER

            TREE DOWN NEAR ED BISHOP AND MAYS ROAD.

&&

KGG

The radar

The Ft Rucker radar (KEOX), 19 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
September 4, 2:46 PM CST
Where
Henry County, 0.99 mi E of Danzey
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.460, -85.263

A tree was blown down onto County Road 99.

Thunderstorm Wind, Henry

When
September 4, 2:48 PM CST
Where
Henry County, 2.88 mi WSW of Haleburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.389, -85.172

A tree was blown down onto County Road 53.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777847, 777848.